Calculus of Variations and Geometric Measure Theory

A. Brancolini - B. Wirth

Optimal micropatterns in transport networks

created by brancolin on 26 Sep 2017


Accepted Paper

Inserted: 26 sep 2017

Journal: SIAM J. Math. Anal.
Volume: 49
Number: 1
Year: 2017

ArXiv: 1511.08467 PDF


We consider two variational models for transport networks, an urban planning and a branched transport model, in which the degree of network complexity and ramification is governed by a small parameter $\varepsilon>0$. Smaller $\varepsilon$ leads to finer ramification patterns, and we analyse how optimal network patterns in a particular geometry behave as $\varepsilon\to0$ by proving an energy scaling law. This entails providing constructions of near-optimal networks as well as proving that no other construction can do better. The motivation of this analysis is twofold. On the one hand, it provides a better understanding of the transport network models; for instance, it reveals qualitative differences in the ramification patterns of urban planning and branched transport. On the other hand, several examples of variational pattern analysis in the literature use an elegant technique based on relaxation and convex duality. Transport networks provide a relatively simple setting to explore variations and refinements of this technique, thereby increasing the scope of its applicability.

Keywords: Optimal transport, Branched transport, Wasserstein distance, Optimal Networks, urban planning, Irrigation, micropatterns, energy scaling laws